MAUDE Adverse Event Report: ALCON RESEARCH, LLC - ALCON PRECISION DEVICE CLEARCUT KNIVES; KNIFE, OPHTHALMIC

ALCON RESEARCH, LLC - ALCON PRECISION DEVICE CLEARCUT KNIVES; KNIFE, OPHTHALMIC
Catalog Number 8065982865
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/12/2024
Type of Reportable Event Malfunction
Event or Problem Description
A customer reported that during cataract surgery, the ophthalmic cutting blades were found to be dull during use.The surgery was completed by using new blade.There was no patient impact reported.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.
 
Additional Manufacturer Narrative
Corrected information was provided in section d.4.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.
 
Additional Manufacturer Narrative
Corrected information is provided in section d.9.Additional information is provided in sections h.3, h.6 and h.11.One opened knife, without sheathing and blade exposed, in a blister was received for the report of dull blades.Sample was visually inspected and found to be nonconforming with damaged cutting edge and bent tip.Penetration testing could not be performed due to the damage of the sample.A review of the device history record traceable to the reported lot number, indicates that the reported product was processed and released according to the reported product¿s acceptance criteria.The exact root cause could not be determined from the investigation performed.The returned sample is visually non-conforming with the damaged cutting edge and bent tip; therefore, a bent knife prior to patient contact bent was confirmed; however, how and when the tip of the knife bent could not be determined.The damage to the returned sample is consistent with damage that can occur when the blade contacts a hard surface such as the protective blade tray when product is improperly removed or inserted after use, or improper handling, or contact with another instrument during surgery or set-up.The exact root cause for the damaged knife sample is unknown, therefore specific action with regards to this complaint cannot be taken.All knives are 100% inspected by trained operators using a minimum of 10x magnification during manufacturing.Any nonconformance, such as the damaged tip and damaged cutting edge exhibited on the returned opened sample, is removed from the lot and scrapped.Functional penetration testing is performed and monitored during the finishing process to ensure the sharpness of the product.Complaints are reviewed and monitored at regular intervals for any significant adverse trends.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.

Brand Name
CLEARCUT KNIVES
Common Device Name
KNIFE, OPHTHALMIC
Manufacturer (Section D)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
Manufacturer (Section G)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key20471248
Report Number2523835-2024-02229
Device Sequence Number7519285
Product Code HNN
UDI-Device Identifier00380659828652
UDI-Public(01)00380659828652(17)290131(11)240208(10)16J9C9(21)NA
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8065982865
Device Lot Number16J9C9
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer10/07/2024
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/20/2024
Supplement Date Received by Manufacturer10/17/2024
12/16/2024
Initial Report FDA Received Date10/17/2024
Supplement Report FDA Received Date11/11/2024
12/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/08/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown